Montana, 2012

Heavy Snow in Montana, December 9 to 10, 2012

December 9 to 10, 2012 · NWS TFX · 2 events in 2 counties and zones

A low pressure system brought strong winds to the Rocky Mountain Front and adjacent plains as well as new snow in the mountains of Southwest Montana.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A low pressure system brought strong winds to the Rocky Mountain Front and adjacent plains as well as new snow in the mountains of Southwest Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 9, 10:35 PM MST, 25 minutes earlier.

Area forecast discussion, Dec 9, 10:35 PM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1035 PM MST Sun Dec 9 2012

UPDATED AVIATION

.UPDATE...
Latest model runs are still on track in taking a weather
disturbance that was near the central Alberta/British Columbia
border early Sunday evening southeast and into northwest Montana
after midnight and then through southwest Montana late Monday
morning and early Monday afternoon. Have backed off on the chances
of snow for two areas the rest of tonight and Monday. One is over
a portion of the Plains due to downslope effects. The other is
also due to downslope effects from a northwest flow aloft over
higher mountains to the northwest and is located from the Helena
valley into the Beaverhead Valley. Will leave in the high chances
of snow over the higher terrain of southern Madison and Gallatin
Counties north to the Little Belt Mountains due to upslope effects
of the northwest flow aloft. Although have left in the high chances
of snow for these latter areas guidance suggests lower precipitation
amounts than what was in the inherited forecast so have lowered
amounts. Am coming up with snow amounts less than 2 inches for the
lower valleys and generally 3 to 6 inches in the mountains. Latest
guidance suggests temperatures will not fall much the rest of
tonight and could even warm in a few locations so have raised
forecast lows. Will continue with the current snow and blowing snow
advisory but will lower snow accumulations. As for the high wind
warning for the Rocky Mountain Front latest observations indicate
slightly lower wind speeds than late this afternoon but wind speeds
are not all that much lower than high wind criteria so will continue
with the warning. Blank

&&

.DISCUSSION...
/ISSUED 302 PM MST Sun Dec 9 2012/
Tonight through Tuesday...Expect gusty winds to continue along
the front range of the Rockies and adjacent plains...so the
blowing snow advisory will continue. Light snow will develop over
the mountains later tonight as an upper level disturbance moves
southeastward through the region. Southwest Montana should see
some accumulating snowfall, still a bit uncertain on snow amounts
in the valleys, thus evening shift will look closer to see if an
advisory is necessary. Light snow tapers off during the afternoon
on Monday with just some scattered snow showers continuing Monday
night into Tuesday. Overnight lows will not fall much tonight,
with slightly warmer temperatures expected for Monday. On Tuesday,
expect warmer air to continue to move into the region, but I still
stayed a touch below guidance. Brusda

TUESDAY NIGHT THROUGH SUNDAY...Forecast period begins with weak
high pressure ridge drifting from central MT into ern MT while a
deep upper level trof along the Canadian/US coast begins to split
into northern/southern components. As discussed here yesterday,
the GFS model had begun to move away from its earlier solutions
that indicated a sharp cold front with accompanying snow and
chilly temperatures would impact all of central and southwest MT.
Latest GFS runs continue that trend and are in better agreement
with the European model solution that pushes the front front
across only the Hi-line and portions of central MT on Wed as the
northern branch of the trof tracks moves across southwest Canada.
However, the models are still not in sync on precipitation
coverage with the front, as the European model shows little precip
except over southwest MT, which is tied more to moist southwest
flow from the southern branch of the split-flow pattern. For now,
have kept a chance of light snow across all parts of our region on
Wed. The axis of the northern branch trof looks to pass through
central/southwest MT by Thurs aftn with a transient high pressure
ridge bringing gradually clearing skies and dry conditions that
should continue through Fri. Model agreement breaks down for next
weekend with the GFS indicating progressive west/northwest flow
with periods of snow for the Rocky Mtn Front and southwest mtns
while the European model develops another deep trof along the
coast and brings it ashore with snow along the Continental Divide
on Sunday. High temperatures look to hold close to normal (low to
mid 30s) each day for the entire forecast period. Waranauskas

&&

.AVIATION...
UPDATED 0600Z.
Gusty westerly winds are expected along the Rocky Mountain Front and
adjacent plains tonight. Wind gusts up to 45kts are possible at KCTB
and up to 30kts for KGTF and KLWT. Mid-level clouds will continue to
increase this evening and tonight as a weak disturbance moves
through the area. Light snow is possible for KHLN, KBZN and
KLWT tonight into Monday morning with MVFR/IFR conditions possible
in and near areas of precipitation. Also added VCSH for KGTF where
flurries or light snow showers are possible after midnight through
early Monday morning. Widespread mountain obscuration is also
expected. Strong westerly winds will continue through Monday over
north-central Montana. MLV

&&

.PREV DISCUSSION...
/ISSUED 450 PM MST Sun Dec 9 2012/
FXUS65 KTFX 092355
AFDTFX

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
450 PM MST Sun Dec 9 2012

UPDATED AVIATION

UPDATE...
High winds have developed along portions of the Rocky Mountain
Front in response to strong pressure falls at the surface over
north central Montana and southeast Alberta. It looks like
pressure gradients over the Rocky Mountain Front will continue
strong until the passage of a weather disturbance aloft later
tonight after which the gradients will weaken. A high wind warning
has been issued.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  22  34  27  41 /  30  30  10  10
CTB  19  32  22  38 /  20  10  10  10
HLN  18  28  22  36 /  50  50  20  20
BZN  15  28  16  36 /  80  70  20  20
WEY   9  21  12  26 /  80  80  40  40
DLN  17  29  18  36 /  50  50  20  20
HVR  12  29  14  35 /  10  10  10  10
LWT  18  30  18  38 /  40  40  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY until Noon MST Monday Cascade...Central
and Southern Lewis and Clark...Eastern Glacier...Eastern
Pondera...Eastern Teton...Northern Rocky Mountain Front...
Southern Rocky Mountain Front...Toole.

HIGH WIND WARNING until 4 AM MST Monday Northern Rocky Mountain
Front...Southern Rocky Mountain Front.

&&

weather.gov/greatfalls
Hazardous weather outlook, Dec 9, 4:46 PM MST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
446 PM MST SUN DEC 9 2012

MTZ010-012-014-044-046-049-110000-
EASTERN GLACIER-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-
TOOLE-EASTERN PONDERA-EASTERN TETON-
446 PM MST SUN DEC 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW WILL
CONTINUE IN EFFECT UNTIL NOON MST MONDAY.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOWFALL...OR SIGNIFICANT RESTRICTIONS TO VISIBILITY
WOULD BE GREATLY APPRECIATED.

MTZ008-011-013-015-045-047-050>055-110000-
BEAVERHEAD-HILL-CHOUTEAU-MADISON-LIBERTY-BLAINE-JUDITH BASIN-
FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
446 PM MST SUN DEC 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MTZ009-048-102345-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
446 PM MST SUN DEC 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TONIGHT

A HIGH WIND WARNING IS IN EFFECT.

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW WILL
CONTINUE IN EFFECT UNTIL NOON MST MONDAY.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF STRONG WINDS...OR WIND DAMAGE WOULD BE GREATLY
APPRECIATED. ALSO REPORTS OF OF SNOWFALL...OR SIGNIFICANT
RESTRICTIONS TO VISIBILITY WOULD BE GREATLY APPRECIATED.

In the hours before

Local storm report, Dec 9, 5:14 PM MST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
514 PM MST SUN DEC 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND GST 13 W BYNUM              47.98N 112.59W
12/09/2012  M58 MPH          TETON              MT   MESONET

&&

BLANK
Local storm report, Dec 9, 5:16 PM MST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
516 PM MST SUN DEC 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     NON-TSTM WND GST 1 ENE EAST GLACIER PARK 48.45N 113.20W
12/09/2012  M64 MPH          GLACIER            MT   DEPT OF HIGHWAYS

            TWO MEDICINE DEPT OF TRANSPORTATION SITE

&&

BLANK
Local storm report, Dec 9, 6:08 PM MST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
608 PM MST SUN DEC 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     NON-TSTM WND GST 13 W BYNUM              47.98N 112.59W
12/09/2012  M60 MPH          TETON              MT   MESONET

&&

UTTECH

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Gallatin

When
December 9, 11:00 PM MST to December 10, 9:00 AM MST
Where
Gallatin forecast zone
Reported by
SNOTEL

Black Bear SNOTEL reported heavy snowfall of 12 inches in 10 hours; elevation 8170 feet.

Heavy Snow, Meagher

When
December 10, 2:00 AM MST to 11:00 AM MST
Where
Meagher forecast zone
Reported by
SNOTEL

Elk Peak SNOTEL reported heavy snowfall of 9 inches in 9 hours; elevation 7600 feet.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426305, 426307.